Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Rivaroxaban

(23 Posts)
Dowser Sat 11-Jun-16 13:30:30

Long story. DH had a small blood clot in brain just after new year that's knocked out half his eyesight .

Thought everything was fine but last week was informed that he suffers from AF. Atrial fibrillation. This was when he was heart monitored for 6 days two months ago. There was a six second period where the heart beat faster.

Apparently this causes the blood in the heart to clot and it could be the reason why he had that small stroke.

My lovely shiny , new husband. I'm devastated.

Anyway, he's been given rivaroxaban . This is supposed to stop that.

I wondered if anyone here takes it or know someone who does and is happy to share experiences.

My DH is 63. He smoked a pipe for many years but has been a non smoker for over 8 years. His father had a massive heart attack and died aged 53.
He has a glass or two of wine with his meal each night.

I'm not only worried that it doesn't work I'm also worried that there may be some awful side effects.

He's otherwise quite healthy apart from bouts of hay fever. His eyesight has come back with about 25 per cent or less missing.

Help appreciated. Thanks.

GraysAnalogy Sat 11-Jun-16 14:56:05

I haven't been on it myself but many of my patients and they suffer with nil or minimal side effects. It's also found to be better for patients than Warfarin, as that means them having blood tests to check their INR levels and they can be difficult to stabilise.

Riva is an anticoagulant, so whilst AF can cause blood clots, this will work prevent them and the potential effects, like strokes.

That's probably not much help, but it's a very effective drug. It must have been awful for you both flowers

Dowser Sat 11-Jun-16 16:09:12

It has Grays. Thank you so much for your help.
He's been bloomin amazing and I've been the one falling apart at the seams.
Can you explain to me why a heart that beats faster causes clots in the chamber of the heart.
I didn't understand that bit.
At least we know now why he had this stroke./ blood clot.

Since this happened to my DH we've had a friend just woken from a severe brain haemorrage coma with loss of mobility and I dread to think what else and another friends BIl had a massive heart attack and died . Both younger than DH.
I am fearful of nasty side effects if he's on it long term but would rather he be safe than not iykwim.

Musicaltheatremum Sun 12-Jun-16 13:01:50

It's not the fast beating that causes the clots. It's the fibrillation that does it. The atria (top bits of the heart) don't beat in a regular fashion and this means clots form which can head off to the brain. Being on anticoagulants significantly reduces the risks of this.

Dowser Mon 13-Jun-16 08:17:32

Sounds grim.
He hasn't fully recovered from losing half his vision.
If ever.
He cannot drive. So frustrating for him and tiring for me :-(
Just hope there's no more nasty surprises....or builds up to something worse.

FeckinCrutches Mon 13-Jun-16 08:22:43

I've just been on it for a week and I'm having no side affects as far as I know. (Still feeling a bit tired after a bilateral P.E)

3littlefrogs Mon 13-Jun-16 08:33:07

Dowser
When your DH was put on Rivaroxaban he should have been given an information booklet produced by Bayer (the manufacturers) that explains everything about AF, blood clots and strokes, how the medicine works and how to take it. He should have had a short session with either a pharmacist, doctor or nurse to go through the booklet with him.

If this did not happen, the NICE guidelines have been breached.

The booklet contains an alert card that he should keep in his wallet, and he must make sure to tell every health care professional he has to see that he is on an anticoagulant.

Rivaroxaban must be taken with food or it isn't effective. So if he has any kind of sickness bug or digestive problem he needs to see his doctor asap.

He should have his kidney function checked 6 months after starting the Rivaroxaban and each year after that.

If you look on the anticoagulationeurope.org website you will find lots of information and support.

He must never miss a dose so he needs to have a good system in place for remembering to take it at the same time every day.

FeckinCrutches Mon 13-Jun-16 08:43:22

Frogs
I've been discharged from hospital with absolutely no info about my condition or meds. I'm so scared. I've made a doctors appointment today to go through it.

Dowser Mon 13-Jun-16 08:53:26

Frogs
You've told me more than the doctor. He told us to get a medical alert card but no booklet.
Why does he need a kidney scan?
What can it do to his kidneys?

This is scary stuff for us.

If its only an anti coagulant then surely there's a natural alternative. Garlic? That's a blood thinner.
Hawthorn ( crateagus) is a heart tonic.

My husband is early sixties. .... I feel like he's on death row :-(

3littlefrogs Mon 13-Jun-16 08:53:32

Please write to PALS , FeckinCrutches.

This drives me mad because the NICE guidelines are very clear about counselling and written information and the alert card.

You could also write to Bayer and let them know that your local hospital are not following the guidelines.

I assume you are currently on twice daily doses of rivaroxaban and will go to once daily after 3 weeks and continue for 3 or 6 months. Was your PE out of the blue, or post surgery?

I hope you feel better soon.

Dowser Mon 13-Jun-16 08:55:09

What's a bilateral pe? Pulmonary embolism? That's in the lungs? Bilateral? Does that mean half of one lung?
Omg!

Have you got this AF as well?

3littlefrogs Mon 13-Jun-16 08:57:47

Dowser - no, he doesn't need a kidney scan, just a blood test to make sure his kidneys are working well because the rivaroxaban is excreted (washed out of the body) by the kidneys.

Try not to worry. anticoagulation is the best thing to prevent further strokes.

3littlefrogs Mon 13-Jun-16 09:00:34

No - there isn't a good enough natural alternative. Not for someone who has already had a stroke.

Honestly - he is on a good treatment, you just need to read the information and join your local support group (all info on the website I mentioned) and you will feel a lot better.

FeckinCrutches Mon 13-Jun-16 09:00:47

I did have a cast on my leg so not sure if it's started from that? I was actually going to contact PALS. I have no use if I'll see a consultant again/if I need bloods checked/how I carry on with my life after this. I know absolutely nothing hence the doc appointment this morning

FeckinCrutches Mon 13-Jun-16 09:02:02

So sorry about your husband Dowser, it must be very stressful. Sometimes I think it's worse for the ones it's not happening to!

3littlefrogs Mon 13-Jun-16 09:05:35

Yes - it is pretty likely it is connected to the cast on your leg. You probably should have had medication to prevent blood clots...

If you want to PM me I could look into it a bit further for you. (I have done loads of work on this).

Dowser Mon 13-Jun-16 09:37:02

Thank you. You've all been very helpful.
Yes, it has been very stressful.

He's ok, I'm the one in bits.

3littlefrogs Mon 13-Jun-16 09:38:29

www.thrombosis-charity.org.uk/about.php

This is very helpful for anyone affected by venous blood clots - DVT and PE.

Dowser Mon 13-Jun-16 09:45:29

Ah, we have a huge leaflet.

Dowser Mon 13-Jun-16 09:47:04

Some of the common ie 1 in 10 side effects

Bleeding from the whites of the eyes ....argh!

No wonder he kept it from me!

GraysAnalogy Wed 15-Jun-16 21:03:49

^If its only an anti coagulant then surely there's a natural alternative. Garlic? That's a blood thinner.
Hawthorn ( crateagus) is a heart tonic.^

No. Unfortunately, natural alternatives aren't going to cut it. Because of the atrial fibrillation it means the heart it's pumping the blood out as it should, leaving pools that could clot. The medication your husband has been given prevents that clotting. Anti coags are incredibly important, that's the reason why when you're in hospital one of the first things they do when you're admitted is complete a venous thromboembolism assessment and prescribe - usually - Fragmin.

I understand it must be really scary for you. I'm getting the feeling that neither of you really take medications. They do come with risks, but don't be scared of them. The benefits vastly outweigh the risks in most cases, and this is reviewed every time a doctor prescribes you something.

The whites of your eyes thing sounds scarier than it is. You have tiny blood vessels on your eyes that break quite easily. Because this drug is an anticoag, the break won't stop bleeding as soon as it usually would and you get the 'bleeding from the whites of the eyes'. It looks and sounds much worse than it is, it looks sounds and looks unpleasant but usually goes away in a few days

GraysAnalogy Wed 15-Jun-16 21:04:34

don't be scared of the medications I mean, not the risks.

Dowser Tue 02-Aug-16 08:53:39

Thanks gray, I must have missed your posts.

As an update he appears to be doing ok. He tires more easily but he thinks it's because he's continually trying to compensate for the missing 25 per cent of vision.

We've just had a two centre holiday in the uk . Ive driven 1200 miles. It was tiring but we spent time with lovely friends and family..

He looks really well. But then he always does.

Can this AF worsen? How long has he had it? Was he born with it?

We both lost our fathers to massive heart attacks.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now